Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 31, NWS North Platte, NE

May 23, 2009Custer County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2009, 3:58 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2009, 3:58 PM CDT (20:58 UTC)
Expired
May 23, 2009, 5:00 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Custer County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232058
SVRLBF
NEC041-111-232200-
/O.NEW.KLBF.SV.W.0031.090523T2058Z-090523T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT SAT MAY 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  EAST CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BRADY...OR 22 MILES EAST OF NORTH PLATTE...AND MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 47 MILE MARKER 80 BY 450 PM CDT...
  HIGHWAY 40 MILE MARKER 10 BY 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4109 10053 4133 10022 4106 9996 4104 10005
      4103 10021 4100 10021 4096 10037
TIME...MOT...LOC 2058Z 227DEG 10KT 4109 10036

$$

SPRINGER
3 follow-up statements
000 
WWUS53 KLBF 232137
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 PM CDT SAT MAY 23 2009

NEC041-111-232200-
/O.CON.KLBF.SV.W.0031.000000T0000Z-090523T2200Z/
CUSTER NE-LINCOLN NE-
437 PM CDT SAT MAY 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 47 MILE MARKER 80...OR 19 MILES SOUTH OF
ARNOLD...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 47 MILE MARKER 80 BY 450 PM CDT...
  HIGHWAY 40 MILE MARKER 10 BY 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4109 10053 4133 10022 4106 9996 4104 10005
      4103 10021 4100 10021 4096 10037
TIME...MOT...LOC 2137Z 227DEG 10KT 4116 10026

$$

SPRINGER
000 
WWUS53 KLBF 232145
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT SAT MAY 23 2009

NEC111-232155-
/O.CAN.KLBF.SV.W.0031.000000T0000Z-090523T2200Z/
LINCOLN NE-
445 PM CDT SAT MAY 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...

LAT...LON 4105 10023 4132 10023 4133 10022 4106 9996
      4104 10005 4103 10021
TIME...MOT...LOC 2145Z 227DEG 10KT 4117 10024

$$

NEC041-232200-
/O.CON.KLBF.SV.W.0031.000000T0000Z-090523T2200Z/
CUSTER NE-
445 PM CDT SAT MAY 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN CUSTER COUNTY...

AT 444 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR HIGHWAY 47 MILE MARKER 80...OR 18 MILES
SOUTH OF ARNOLD...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 47 MILE MARKER 80 BY 450 PM CDT...
  HIGHWAY 40 MILE MARKER 10 BY 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4105 10023 4132 10023 4133 10022 4106 9996
      4104 10005 4103 10021
TIME...MOT...LOC 2145Z 227DEG 10KT 4117 10024

$$

SPRINGER
000 
WWUS53 KLBF 232158
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT SAT MAY 23 2009

NEC041-232206-
/O.EXP.KLBF.SV.W.0031.000000T0000Z-090523T2200Z/
CUSTER NE-
458 PM CDT SAT MAY 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY
WILL EXPIRE AT 500 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED. IT IS STILL 
CAPABLE OF PRODUCING HEAVY RAIN...DANGEROUS LIGHTNING...HAIL UP TO 
NICKEL SIZE AND WIND GUSTS TO 50 MPH.

LAT...LON 4105 10023 4132 10023 4133 10022 4106 9996
      4104 10005 4103 10021
TIME...MOT...LOC 2156Z 227DEG 10KT 4119 10021

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 23, 2:20 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT SAT MAY 23 2009

.SYNOPSIS...
    HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED A QUASI-STATIONARY
BOUNDARY DRAPED FROM SOUTHERN IOWA...ACROSS SOUTHERN NEBRASKA...
NORTHWEST KANSAS...EASTERN COLORADO AND SOUTHERN NEW MEXICO...TO A
LOW ALONG THE NEW MEXICO-ARIZONA BORDER. IN THE UPPER LEVELS...THE
6.7 MICRON IMAGERY SHOWED A DEVELOPING WAVE UPSTREAM OF THE NORTHERN
PLAINS AT THE UTAH-NEVADA-ARIZONA JUNCTION. ALSO...THE NORTHERN GULF
SYSTEM HAD MOVED INLAND OVER SOUTHERN ALABAMA AND WAS WORKING ITS
WAY TOWARD THE NORTHWEST. THE RADAR MOSAIC SHOWED QUITE A FEW
CONVECTIVE CELLS DEVELOPING ALONG THE SURFACE BOUNDARY FROM CENTRAL
NEBRASKA NEAR BROKEN BOW TO NORTHWEST KANSAS WEST OF GOODLAND.
WIDESPREAD RAIN WAS ALSO INDICATED IN A BROAD AREA FROM NORTH
CENTRAL NEBRASKA TO THE EASTERN PANHANDLE.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY.
    WITH THE BOUNDARY IN THE AREA...THE THUNDERSTORM POTENTIAL FOR
TONIGHT IS HIGH OVER MOST OF WESTERN AND NORTH CENTRAL NEBRASKA.
MODIFYING THE MORNING SOUNDING FOR CURRENT TEMPERATURE AND DEWPOINT
RAISES THE MUCAPE TO 3400 J/KG...SO THE POTENTIAL FOR STRONG
UPDRAFTS AND HAIL COULD BE HIGH. HOWEVER...THE 6KM AGL SHEAR IS ONLY
ABOUT 12KT. THUS...IT MAY BE DIFFICULT TO SUSTAIN A STRONG UPDRAFT.
WITH WEAK VERTICAL WIND FIELDS AND PRECIPITABLE WATER EXCEEDING AN
INCH...THE GREATER THREAT IS HEAVY RAIN AND THE THREAT OF HAIL
LARGER THAN AN INCH IS LOW. ALSO...THE CURRENT RADAR AND SATELLITE
INDICATE THAT THE CONVECTION MAY BECOME ORGANIZED INTO A LINEAR
CONVECTIVE SYSTEM THAT WILL PROPAGATE ALONG THE SURFACE BOUNDARY.
    AS THE SURFACE FRONT LIFTS NORTH SUNDAY...THE GREATEST CHANCES
OF THUNDERSTORMS WILL BE OVER NORTH CENTRAL AND EASTERN NEBRASKA.
FOR SUNDAY NIGHT...SURFACE CYCLOGENESIS OVER WYOMING WILL SET THE
SCENE FOR ANOTHER FRONT CROSSING NEBRASKA AS THE SURFACE LOW MAKES
ITS WAY ACROSS THE NORTHERN PLAINS MONDAY AND MONDAY NIGHT. AS THE
SURFACE LOW AND UPPER TROUGH MOVE OUT OF THE CENTRAL PLAINS...THE
STORMS WILL CLEAR FROM THE WEST.
    AT THIS TIME...IT APPEARS THAT THE PREVAILING FLOW WILL STEER
THE GULF SYSTEM EAST OF THE AREA...AND THAT FEATURE WILL PROBABLY
NOT BE A PLAYER IN THE SCENARIO FOR CENTRAL AND WESTERN NEBRASKA.
STILL... OVER THE THREE DAY PERIOD...THERE IS POTENTIAL FOR AN INCH
OR MORE OF RAIN NORTH AND WEST OF AN ANW-BBW-LBF-IML LINE.

.MEDIUM AND LONG TERM...TUESDAY NIGHT THROUGH FRIDAY.
    WHEN COMPARED WITH THE GFS...THE GFS ENSEMBLE MEAN AND THE
DGEX...THE EUROPEAN MODEL APPEARS TO BE THE OUTLIER IN ITS SLIGHTLY
FASTER EASTWARD POSITION OF THE WESTERN UPPER RIDGE BY THE END OF
THE FORECAST PERIOD. HOWEVER...THE RESULTS ARE SIMILAR THROUGH LATE
SATURDAY, I.E., KEEPING THINGS DRY OVER MOST OF CENTRAL AND NORTH
CENTRAL NEBRASKA THROUGH THAT TIME AS THE RIDGE BUILDS IN THE WEST
AND THE UPPER FLOW BECOMES NORTHWEST OVER THE NORTHERN PLAINS. THE
GFS AND THE DGEX BOTH KEEP NEBRASKA AND THE HIGH PLAINS IN A WEAK
UPPER FLOW AND TEMPERATURE PATTERN WHILE THE EUROPEAN KEEPS THE WEAK
PATTERN OVER WESTERN NEBRASKA...COLORADO AND THE DESERT SOUTHWEST.
ALL THAT CONSIDERED...WE ARE LEANING TOWARD A BLEND OF THE EUROPEAN
AND GFS.
    AS THE UPPER TROUGH CLEARS THE HIGH PLAINS...THERE IS STILL A
SLIGHT CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL AND SOUTHWEST
NEBRASKA TUESDAY NIGHT THROUGH THURSDAY. ON THURSDAY...A DRY LINE
DEVELOPS ON THE HIGH PLAINS FROM ALBERTA THROUGH THE U.S. HIGH
PLAINS INTO SOUTHWEST TEXAS. THIS SHOULD PROVIDE A TRIGGER FOR AT
LEAST ISOLATED THUNDERSTORMS IN WESTERN NEBRASKA THURSDAY AND
FRIDAY. LATE SATURDAY...THE CHANCES OF THUNDERSTORMS WILL INCREASE
AS A FRONT MAKES ITS WAY OUT OF CANADA TO THE NORTHERN PLAINS.
&&

.AVIATION...
    A FRONTAL BOUNDARY SLOWLY LIFTING NORTH ACROSS SOUTHERN NEBRASKA
WILL MARK THE TRANSITION FROM VFR CONDITIONS THIS AFTERNOON. LOW
CEILINGS HAVE PLAGUED THE KVTN TERMINAL SITE TODAY THAT IS EXPECTED
TO LIFT FROM LIFR TO POSSIBLY MVFR FOR A FEW HOURS THIS EVENING. A
STRONG DISTURBANCE LIFTING NORTHEAST LATE THIS AFTERNOON WILL
FURTHER IGNITE THUNDERSTORMS ACROSS THE SOUTHWEST THAT WILL IMPACT
THE KLBF TERMINAL THROUGH 02Z. BEYOND 03Z CEILINGS WILL DROP AS
MOISTURE CONTINUES TO DEEPEN IN THE UPSLOPE PATTERN NORTH OF THE
FRONT FOR BOTH TERMINALS TO LOWER TO IFR TO LIFR CONDITIONS THROUGH
15Z SUNDAY. MODELS ARE DOING A FAIR JOB WHERE MODERATE TO HEAVY
RAINFALL WILL BE POSSIBLE TONIGHT THAT MAY EASILY DROP VISIBILITIES
TO LESS THAN A MILE AS FOG REDEVELOPS AND BECOMES MORE WIDESPREAD.
LITTLE CHANGE IS EXPECTED IN THE PATTERN SUNDAY WITH CEILINGS ACROSS
THE SOUTHWEST LIFTING INTO VFR ACROSS THE SOUTHWEST TO INCLUDE KLBF
TERMINAL BEYOND 18Z.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT/MEDIUM/LONG TERM...SPRINGER
AVIATION...KECK
Hazardous weather outlook, May 23, 2:54 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 PM CDT SAT MAY 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-241000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
254 PM CDT SAT MAY 23 2009 /154 PM MDT SAT MAY 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE OUTLOOK AREA TONIGHT.
STORM DEVELOPMENT WILL CONTINUE TO INCREASE IN COVERAGE THIS
EVENING ACROSS THE SOUTHWEST. THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS ALTHOUGH CANNOT BE RULED OUT ENTIRELY. AN
UPPER LEVEL DISTURBANCE LIFTING NORTHEAST WILL FURTHER HELP
INITIATE STORMS THAT WILL TRACK NORTHEAST SLOWLY THAT WILL BE
CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL THROUGH 9 PM CDT.
SOME LOCATIONS COULD SEE OVER AN INCH OF RAINFALL AS STORMS MOVE
NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED DAILY FROM SUNDAY THROUGH TUESDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED...WHILE HEAVY RAIN IS
POSSIBLE THROUGH THE MEMORIAL HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, May 23, 3:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SAT MAY 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          2 E MAXWELL             41.08N 100.49W
05/23/2009                   LINCOLN            NE   LAW ENFORCEMENT

            TORNADO REPORTED EAST OF THE MAXWELL INTERCHANGE ON
            INTERSTATE 80.

&&

SJACOBS
Local storm report, May 23, 3:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT SAT MAY 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       3 S MAXWELL             41.04N 100.53W
05/23/2009  E1.25 INCH       LINCOLN            NE   PUBLIC

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:31 PM CDTTornado WarningLBFLincoln29 min
May 23, 4:04 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
May 23, 4:44 PM CDTSevere Thunderstorm WarningLBFPerkins28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.